Drug Induced Ototoxicity in Patient with Tuberculosis
Author: Rohit Bangwal*, Shipra Omar, Sahil Sharma, Prashant Mathur
Streptomycin is the most important aminoglycoside of antibiotic family, that usually employed TB and
different advanced gram-negative microorganism infections. All aminoglycosides (AGs) have the potential
to induce irreversible / reversible ototoxicity, neuromuscular blockage & nephrotoxicity. In this case
study,37 years old man, weighing 53 kg was brought to the hospital with chief complains of tinnitus, hearing
loss, fever (on/off), cough with expectoration and vertigo from last 5-6 days. He had a known case of
relapsed smear positive pulmonary tuberculosis (PTB) and was taking regular IInd line anti-tubercular drugs
therapy (Ionized, Rifampicin, Pyrazinamide, Ethambutol, and Streptomycin) in the last1 month.
Pulmonologist had stopped the Streptomycin 0.75g BD injection, because this drug was responsible for
ototoxicity in patient, but other IInd line ATT medication was continued. Pulmonologists had found the
provisional & final diagnosis of anti-tubercular drug (Streptomycin) induced ototoxicity on the bases of
subjective and objective observation. Although there are many case reports already done previously, AGs
induced ototoxicity particularly in TB patients, we come over the Ist case of AGs induced ototoxicity in TB
patients. In this case patient condition was resolved only after discontinuation of streptomycin.